Arkansas, 2008

Hail and Damaging Wind in Arkansas, April 25, 2008

April 25, 2008 · NWS MEG · 10 events in 7 counties and zones

A cold front moved into Northern portions of the Midsouth during the late evening hours of April 25, 2008. The front continued to sink south during the early morning hours of April 26, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into Northern portions of the Midsouth during the late evening hours of April 25, 2008. The front continued to sink south during the early morning hours of April 26, 2008. Numerous showers and thunderstorms developed along and ahead of the front. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 25, 2:38 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Apr 25, 2:38 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT FRI APR 25 2008

.DISCUSSION...

A LEAD SOUTHERN STREAM UPPER LEVEL SHORTWAVE NOW MOVING ACROSS THE
LOWER MISSISSIPPI AND TENNESSEE VALLEYS HAS INITIATED CONVECTIVE
DEVELOPMENT THIS AFTERNOON ACROSS WESTERN PORTIONS OF THE MID
SOUTH. THESE STORMS CONTINUE TO DEVELOP WITHIN A DESTABLIZING
AIRMASS AS SBCAPES ARE EXCEEDING 1000J/KG IN THIS REGION. A LAYER
OF WARMER MID LEVEL TEMPERATURES CONTINUE TO BE THE PRIMARY
LIMITING FACTOR TO STORM INTENSITY. THERMODYNAMIC INSTABILITY WILL
CONTINUE TO INCREASE WITH STRONG HEATING THIS AFTERNOON AND THIS
MAY TEND TO ERODE THE CAPPING INVERSION FURTHER ALLOWING FOR A FEW
STORMS THIS AFTERNOON TO APPROACH SEVERE LIMITS. THESE STORMS MAY
PRODUCE MARGINALLY SEVERE HAIL AND STRONG WIND GUSTS. THIS
AFTERNOONS CONVECTIVE ACTIVITY SHOULD REMAIN MORE PULSE IN NATURE
AS BETTER DEEP LAYER SHEAR REMAINS BACK TO THE NORTHWEST.

A MORE ORGANIZED THUNDERSTORM THREAT WILL COME LATER THIS EVENING
AS A SECONDARY NORTHERN STREAM UPPER SHORTWAVE EJECTS NORTHEAST
ACROSS THE MID MISSISSIPPI VALLEY THIS EVENING. EXPECT A COLD
FRONT OVER NORTHWEST ARKANSAS AS OF 20Z TO CONTINUE MOVING EAST
THIS EVENING AND OVERNIGHT. EXPECT A BROKEN LINE OF STORMS TO MOVE
INTO WESTERN PORTIONS OF THE FORECAST AREA AFTER 8PM THIS EVENING
AND THEN ACROSS THE MISSISSIPPI RIVER BEFORE MIDNIGHT. DEEP LAYER
SHEAR WILL INCREASE (30-40KTS) ALONG THE FRONT AND ALONG THE
SOUTHERN PERIPHERY OF A MID LEVEL JET STREAK MOVING THROUGH THE
MID MISSISSIPPI VALLEY. INSTABILITY WILL BEGIN TO DECREASE AFTER
SUNSET...BUT SHOULD BE SUFFICIENT TO SUSTAIN A FEW STRONG TO
SEVERE STORMS NEAR AND WEST OF THE MISSISSIPPI RIVER BEFORE
MIDNIGHT. SBCAPES WILL STILL RANGE FROM 500-1000J/KG WITH LI/S
AROUND -2C. PLAN TO MAINTAIN THE SLIGHT RISK IN SAME AREAS AS
ALREADY HIGHLIGHTED. NOT EXPECTING A WIDESPREAD SEVERE WEATHER
EVENT...BUT A FEW STORMS COULD BECOME SEVERE.

AS THE LINE CONTINUES INTO AREAS EAST OF THE MISSISSIPPI
RIVER...INSTABILITY VALUES SHOULD BE TOO MEAGER TO SUPPORT
CONTINUED SEVERE WEATHER AS THE BEST MID LEVEL COOLING AND UPPER
LEVEL DYNAMICS LIFT OUT TO THE NORTHEAST. EXPECT THE LINE TO
CONTINUE TO WEAKEN WITH EASTWARD EXTENT.

THE FRONT SHOULD DROP SOUTH INTO CENTRAL MISSISSIPPI ON SATURDAY
BEFORE STALLING AS THE FRONT BECOMES COMPLETELY DETATCHED FROM THE
UPPER SUPPORT. A STRONGER NORTHERN STREAM SHORTWAVE WILL DIVE
SOUTHEAST TOWARDS THE MID SOUTH BY SUNDAY MORNING. SOUTHWEST FLOW
ALOFT AHEAD OF THIS FEATURE WILL FORCE THE STALLED FRONT BACK TO
THE NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. A SURFACE LOW
PRESSURE SHOULD DEVELOP AND MOVE NORTHEAST ACROSS THE AREA ON
SUNDAY. THERE STILL REMAINS UNCERTAINTY CONCERNING THE NORTHWARD EXTENT
AND QUALITY OF A DEVELOPING WARM SECTOR OVER PORTIONS OF NORTHEAST
MISSISSIPPI ON SUNDAY. IF A CONVECTIVELY UNDISTURBED WARM SECTOR
CAN DEVELOP OVER NORTHEAST MISSISSIPPI SUNDAY AFTERNOON...THEN
SOME SEVERE WEATHER MAY BE POSSIBLE. THERE STILL REMAINS ENOUGH
UNCERTAINTY TO KEEP SEVERE STORM WORDING OUT OF THE HWO AT THIS
TIME. A GREATER THREAT OVER THE AREA WILL BE HEAVY RAINFALL. A
GENERAL 1-2 INCH RAINFALL...WITH ISOLATED HIGHER AMOUNTS WILL BE
POSSIBLE OVER MUCH OF THE REGION ON SUNDAY AND THIS MAY RESULT IN
ADDITIONAL FLASH FLOODING AND RIVER FLOODING. LATER SHIFTS WILL
CONTINUE TO MONITOR THIS POTENTIAL.

THIS SYSTEM WILL MOVE EAST LEAVING A LARGE SCALE UPPER TROUGH OVER
THE EASTERN U.S. FOR THE BEGINNING OF NEXT WEEK. EXPECT
TEMPERATURES TO BE SEVERAL DEGREES BELOW AVERAGE. UPPER LEVEL
RIDGING WILL BUILD BY MID WEEK WITH CONTINUED DRY AND WARMER
WEATHER. THE AIRMASS WILL DESTABLIZE AHEAD OF THE NEXT APPROACHING
STORM SYSTEM BY THE END OF NEXT WEEK WHICH WILL LEAD TO INCREASING
CHANCES FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES SHOULD RETURN
TO ABOVE AVERAGE LEVELS FOR THE END OF THE EXTENDED FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  57  73  55  65 /  90  10  30  80
MKL  56  71  49  66 /  90  10  20  80
JBR  52  71  48  62 /  90  10  30  80
TUP  62  74  55  71 /  90  30  30  80

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, Apr 25, 10:59 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1159 AM CDT FRI APR 25 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261900-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1159 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
DELTA OF EASTERN AND NORTHEASTERN ARKANSAS...THE MISSOURI
BOOTHEEL...FAR WEST TENNESSEE...AND NORTHWEST MISSISSIPPI. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY
BE NEEDED TONIGHT OVER THE SLIGHT RISK AREA.

JLH

In the hours before

Special weather statement, Apr 25, 2:00 PM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT FRI APR 25 2008

ARZ008-009-017-252045-
CLAY AR-RANDOLPH AR-LAWRENCE AR-
300 PM CDT FRI APR 25 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A CLUSTER OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER MINTURN AT 300 PM
CDT...MOVING NORTHEAST AT 41 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY...LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE
CITIES OF BLACK ROCK...CORNING...HOXIE...POCAHONTAS AND WALNUT
RIDGE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 345 PM CDT.
Special weather statement, Apr 25, 3:51 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CDT FRI APR 25 2008

ARZ008-009-252230-
CLAY AR-RANDOLPH AR-
451 PM CDT FRI APR 25 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...
  EAST CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTH OF REYNO AT 451 PM CDT...MOVING
NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING THE CITY OF
CORNING...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Apr 25, 4:07 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT FRI APR 25 2008

ARZ026-027-252230-
CRAIGHEAD AR-POINSETT AR-
507 PM CDT FRI APR 25 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES NORTHWEST OF FISHER AT 507 PM CDT...
MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITY OF
HARRISBURG...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 530 PM CDT.
Special weather statement, Apr 25, 6:54 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
754 PM CDT FRI APR 25 2008

ARZ008-017-260130-
RANDOLPH AR-LAWRENCE AR-
754 PM CDT FRI APR 25 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 7
MILES SOUTHWEST OF ANNIEVILLE AT 754 PM CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK...HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS STORM
CLOSELY..
Special weather statement, Apr 25, 7:22 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
822 PM CDT FRI APR 25 2008

ARZ009-018-260200-
CLAY AR-GREENE AR-
822 PM CDT FRI APR 25 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHERN GREENE COUNTY IN EASTERN ARKANSAS...

AN APPROACHING SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF
REYNO AT 822 PM CDT...MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING THE CITIES OF CORNING
AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 900 PM CDT.

The radar

The Memphis radar (KNQA), 142 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Randolph

When
April 25, 7:39 PM CST to 7:44 PM CST
Where
Randolph County, 1.77 mi ENE of Pocahontas
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.284, -90.943

Hail, Lawrence

When
April 25, 7:55 PM CST to 8:00 PM CST
Where
Lawrence County, College City
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.120, -90.930

Thunderstorm Wind, Clay

When
April 25, 8:00 PM CST to 8:05 PM CST
Where
Clay County, 0.9 mi N of Corning to 0.39 mi NW of Corning
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.413, -90.578

Straight line winds blew trees down on Second Street in Corning.

Hail, Clay

When
April 25, 8:47 PM CST to 8:52 PM CST
Where
Clay County, 3 mi SW of Piggott
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.349, -90.218

Hail, Clay

When
April 25, 8:47 PM CST to 8:52 PM CST
Where
Clay County, Piggott
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.380, -90.180

Hail, Clay

When
April 25, 8:55 PM CST to 9:00 PM CST
Where
Clay County, 5 mi ESE of Rector
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.242, -90.217

Hail, Craighead

When
April 25, 8:58 PM CST to 9:00 PM CST
Where
Craighead County, 0.49 mi SSE of Aggie to 0.41 mi NNW of Glendale
Measured
0.75 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.864, -90.647

Penny size hail fell in the Hilltop area of Jonesboro.

Hail, Mississippi

When
April 25, 9:25 PM CST to 9:30 PM CST
Where
Mississippi County, Manila
Measured
0.88 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.880, -90.170

Hail, St. Francis

When
April 25, 9:49 PM CST to 9:54 PM CST
Where
St. Francis County, 3 mi W of Caldwell
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.070, -90.853

Hail, Crittenden

When
April 25, 10:24 PM CST to 10:29 PM CST
Where
Crittenden County, 1.76 mi NNE of 96 Corner
Measured
0.88 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.044, -90.338

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98143, 98144, 98145, 98146, 98147, 98148, 98149, 98150, 98152, 98153.